Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 198, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 27, 2004, 11:45 AM CDT for Ringgold County, Iowa. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2004, 11:45 AM CDT (16:45 UTC)
- Expired
- May 27, 2004, 12:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Ringgold County, IA
The radar
The Des Moines radar (KDMX), 117 km from the middle of the area, began a volume at 16:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 4.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 97 J/kg
- Mixed-layer CIN
- -239 J/kg
- Mixed-layer LCL
- 906 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
165 WUUS53 KDMX 271645 SVRDMX IAC159-271730- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1144 AM CDT THU MAY 27 2004 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RINGGOLD COUNTY IN SOUTH CENTRAL IOWA * UNTIL 1230 PM CDT * AT 1140 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES WEST OF DIAGONAL...OR ABOUT 67 MILES SOUTHWEST OF DES MOINES...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR DIAGONAL AROUND 1150 AM... NEAR TINGLEY AROUND 1205 PM... NEAR ELLSTON AROUND 1215 PM... NEAR BEACONSFIELD AROUND 1220 PM AND 5 MILES NORTH OF KELLERTON AROUND 1225 PM. AT 1139 AM...A WEATHER SPOTTER REPORTED QUARTER SIZED HAIL 3 MILES SOUTHWEST OF LENOX. HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF INCH...OR STORM DAMAGE TO YOUR LOCAL LAW ENFORCEMENT. LAT...LON 4090 9448 4058 9448 4058 9403 4090 9402 $$ SMALL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:52 AM CDT, 7 hours 53 minutes earlier.
Area forecast discussion, May 27, 3:52 AM CDT, 7 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 352 AM CDT THU MAY 27 2004 .DISCUSSION... NRN BRANCH S/W DID MANAGE TO GEN UP A COUPLE OF CELLS IN NRN IA OVRNGT. ACTUALLY LESS THAN ANTICIPATED. ELSEWHERE...LOW LVL ST CONTS TO XPND ACRS THE S AND INTO THE CNTRL COUNTIES WHICH SHOULD CONT THRU THE ERLY MRNG. FLOW SHOULD START VEERING IN THE 12-15Z TIME FRAME PER RUC...SHUNTING ST SEWRD. THUS A PD OF LOW CLDS THIS MRNG. WDSPRD AC/AS IN ERN NEB AHD NXT SHEARING WAVE OVR SWRN SD AND NWRN NEB LOOKS TO BE WRMG A BIT NOW AS WELL. SO STILL LOOKING FOR SUNSHINE THAT AFTN WITH COMFORTABLE TEMPS. WE ARE WATCHING THE TSTMS XPND NWD A BIT IN XTRM NERN KS AND BLV THOSE WL STAY JUST S OF THE BDR IN NRN MO AS FLOW IS WLY. MDLS ARE STILL KEYING IN A WKEND SURGE OF WARMTH AND MOISTURE NWD AS LEE SIDE CYCLONGENESIS GETS UNDERWAY AHD OF A SGFNT WCST TROF. S/W RDGG BUILDS OVER IA FRI NGT AND SAT...CROSSING THE MS RVR BY MIDDAY. RAPID DESTABILIZATION SHOULD THEN TAKE PLACE ALG THE BNDRY TO OUR W IN THE MO RVR VLY...AND PROGRESS EWD OVRNGT. ANY WRMFNTL ACTION SHOULD BE WELL N/NW OF US FRI/FRI NGT. FNT BLOWS THRU SUN WITH A DCRG THREAT OF PCPN THRU THE DAY. CD TMPS ALF SHOULD BE ENOUGH FOR AFTN TSTM THREAT ON MONDAY. THE REST OF NXT WEEK LOOKS RATHER COOLISH IN MDT TO STG NWLY FLOW WITH A MAJOR PCPN THREAT TO OUR S. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE && MYERS
Hazardous weather outlook, May 27, 11:12 AM CDT, 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE DES MOINES IA 1112 AM CDT THU MAY 27 2004 IAZ007-017-026>028-037>039-049-050-061-062-074-075-281100- BLACK HAWK-BREMER-BUTLER-CERRO GORDO-FRANKLIN-GRUNDY-HARDIN-JASPER- MAHASKA-MARION-MARSHALL-POWESHIEK-TAMA-WORTH- 1112 AM CDT THU MAY 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA EAST OF INTERSTATE 35. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY THUNDERSTORMS ARE EXPECTED SATURDAY NIGHT AND SUNDAY WITH THE THREAT OF SEVERE WEATHER SATURDAY NIGHT...MAINLY WEST OF THE AREA. IN ADDITION...WIDESPREAD MODERATE RAIN WILL OCCUR SATURDAY NIGHT...WITH LOCALLY HEAVY RAINFALL QUITE POSSIBLE. THIS RAINFALL COULD RENEW A FLOOD THREAT. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE SATURDAY NIGHT INTO EARLY SUNDAY. IAZ004>006-015-016-023>025-033>036-044>048-057>060-070>073-281100- ADAIR-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CRAWFORD-DALLAS-EMMET- GREENE-GUTHRIE-HAMILTON-HANCOCK-HUMBOLDT-KOSSUTH-MADISON-PALO ALTO- POCAHONTAS-POLK-SAC-STORY-WARREN-WEBSTER-WINNEBAGO-WRIGHT- 1112 AM CDT THU MAY 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA ALONG AND WEST OF INTERSTATE 35. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY THUNDERSTORMS ARE EXPECTED SATURDAY NIGHT AND SUNDAY WITH A THREAT OF SEVERE WEATHER SATURDAY NIGHT INTO SUNDAY. IN ADDITION...WIDESPREAD MODERATE RAIN WILL OCCUR SATURDAY NIGHT...WITH LOCALLY HEAVY RAINFALL QUITE POSSIBLE. THIS RAINFALL COULD RENEW A FLOOD THREAT. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE SATURDAY NIGHT INTO SUNDAY. IAZ081>083-092>094-281100- ADAMS-CLARKE-DECATUR-RINGGOLD-TAYLOR-UNION- 1112 AM CDT THU MAY 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR FAR SOUTHWEST PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND LOCALLY EXCESSIVE RAINFALL ARE POSSIBLE THROUGH EARLY AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY THUNDERSTORMS ARE EXPECTED SATURDAY NIGHT AND SUNDAY WITH A THREAT OF SEVERE WEATHER SATURDAY NIGHT INTO SUNDAY. IN ADDITION...WIDESPREAD MODERATE RAIN WILL OCCUR SATURDAY NIGHT...WITH LOCALLY HEAVY RAINFALL QUITE POSSIBLE. THIS RAINFALL COULD RENEW A FLOOD THREAT. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TODAY AND AGAIN SATURDAY NIGHT INTO SUNDAY. IAZ084>086-095>097-281100- APPANOOSE-DAVIS-LUCAS-MONROE-WAPELLO-WAYNE- 1112 AM CDT THU MAY 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR FAR SOUTHEAST PORTIONS CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND LOCALLY EXCESSIVE RAINFALL ARE POSSIBLE THROUGH MID AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY THUNDERSTORMS ARE EXPECTED SATURDAY NIGHT AND SUNDAY WITH THE THREAT OF SEVERE WEATHER SATURDAY NIGHT...MAINLY WEST OF THE AREA. IN ADDITION...WIDESPREAD MODERATE RAIN WILL OCCUR SATURDAY NIGHT...WITH LOCALLY HEAVY RAINFALL QUITE POSSIBLE. THIS RAINFALL COULD RENEW A FLOOD THREAT. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TODAY AND AGAIN SATURDAY NIGHT INTO EARLY SUNDAY. KULA
In the hours before
Local storm report, May 27, 11:29 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1129 AM CDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1112 AM HAIL 2 S NODAWAY 40.91N 94.90W
05/27/2004 0.88 INCH ADAMS IA EMERGENCY MNGR
DELAYED REPORT.
&&
GRAMSLocal storm report, May 27, 11:39 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1139 AM CDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1136 AM HAIL DECATUR CITY 40.74N 93.83W
05/27/2004 0.75 INCH DECATUR IA PUBLIC
COVERING THE GROUND.
&&
GRAMSLocal storm report, May 27, 11:41 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1141 AM CDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1135 AM HAIL 3 WSW LENOX 40.86N 94.61W
05/27/2004 1.00 INCH TAYLOR IA TRAINED SPOTTER
&&
GRAMSThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 11:03 AM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 42 min |
| May 27, 11:07 AM CDT | Severe Thunderstorm Warning | DMX | Taylor | 38 min |
| May 27, 11:20 AM CDT | Flash Flood Warning | DMX | Ringgold, Taylor | 3 hr |
| May 27, 11:23 AM CDT | Severe Thunderstorm Warning | DMX | Decatur | 52 min |
| May 27, 11:32 AM CDT | Flash Flood Warning | DMX | Decatur | 3 hr |
| May 27, 12:00 PM CDT | Severe Thunderstorm Warning | DMX | Wayne | 45 min |
| May 27, 12:30 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 45 min |
| May 27, 12:38 PM CDT | Flash Flood Warning | DMX | Adams | 3 hr |
| May 27, 12:41 PM CDT | Tornado Warning | DMX | Appanoose, Wayne | 49 min |
| May 27, 1:01 PM CDT | Severe Thunderstorm Warning | DMX | Wayne | 44 min |
| May 27, 1:05 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 40 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.